Missouri, 2013

Heavy Snow in Missouri, March 24, 2013

March 24, 2013 · NWS LSX · 8 events in 8 counties and zones

A major spring snowstorm hit the region on Palm Sunday, 3/24/2013. 6 to 11 inches of snow fell across Central, Northeast and East Central Missouri.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A major spring snowstorm hit the region on Palm Sunday, 3/24/2013. 6 to 11 inches of snow fell across Central, Northeast and East Central Missouri. Thunder snow was reported in many areas with the snow falling at a rate of 2 inches per hour. Since the snow fell from late Saturday night and Sunday, overall impacts were minimal. Most area schools were closed Monday. However since temperatures warmed into the 30s Monday, area roads were in good shape by Monday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 5:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 24, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
646 AM CDT SUN MAR 24 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 336 AM CDT SUN MAR 24 2013

PRIMARY FCST ISSUE FOR TODAY IS THE ONGOING WINTER STORM. WAA PCPN
WHICH DVLPD ACROSS THE AREA LAST NIGHT BRIEFLY CHANGED OVER TO A
RAIN/SNOW MIX AND EVEN SWITCHED OVER TO PURE SNOW IN SOME
LOCATIONS BEFORE ENDING. THERE WILL BE A BRIEF BREAK EARLY THIS
MORNING BETWEEN THE DEPARTING WAA PCPN AND THE HEAVIER SNOW
ASSOCIATED WITH THE DEFORMATION ZONE WHICH HAS ALREADY DVLPD IN
ERN KS AND WRN MO. MODELS ARE IN GENERALLY GOOD AGREEMENT THIS
MORNING WITH THE TRACK OF THE LOW PRESSURE SYSTEM...ESPECIALLY THE
ECMWF WHICH HAS BEEN FAIRLY CONSISTENT WITH THE TRACK OF THE H85
LOW ALTHOUGH THE 24/00Z RUN IS SOMEWHAT SLOWER THAN THE 23/00Z RUN
BETWEEN 12Z AND 18Z. THE TRACK OF THE H85 CIRCULATION CENTER FROM
NEAR KSGF/KUMN TO NEAR KFAM/KMDH IS VERY FAVORABLE FOR HEAVY SNOW
ACROSS THE CENTRAL PART OF THE CWA BASED ON LOCAL CLIMATOLOGY
PLOTS.

THERE ARE TWO ASPECTS OF THIS EVENT THAT REALLY CAUGHT MY
ATTENTION. FIRST...BUFKIT CROSS SECTIONS FROM A COUPLE OF MODELS
/INCLUDING THE RAP AND SREF/ SHOW VERY STRONG LIFT FOCUSED THROUGH
A RESPECTABLY DEEP DENDRITIC GROWTH ZONE WHICH IS OCCASIONALLY
SUPERSATURATED WITH RESPECT TO ICE. THIS IS ESPECIALLY TRUE
BETWEEN 15Z AND 00Z. SECOND...NO MATTER HOW YOU SLICE THE
ATMOSPHERE...THERE ARE INDICATIONS OF MODEST INSTABILITY /AT LEAST
FOR A WINTER EVENT/ ACROSS PARTS OF MO/IL TODAY. FCSTS OF H7-H5
LAPSE RATES EXCEED 7 DEG C/KM ACROSS THE SRN HALF OF THE CWA ON
THE RAP/WRF/SREF/NAM/GFS/UKMET AND EVEN THE ECMWF FCST EXCEEDS 6.5
DEG C/KM. BUFKIT SOUNDINGS ALSO SHOW UP TO 50 J/KG OF ELEVATED
CAPE AT TIMES. TAKEN TOGETHER...THESE TWO ITEMS SUGGEST THAT THERE
WILL BE PERIODS OF EFFICIENT SNOWFALL PRODUCTION WITHIN THE
DEFORMATION ZONE ALONG WITH OCCASIONAL CONVECTIVE ELEMENTS WHICH
WILL LOCALLY ENHANCE SNOWFALL RATES. IN TERMS OF SNOWFALL
AMOUNTS...IT STILL LOOKS LIKE A SOLID 6-8 INCHES OF SNOW ACROSS
THE WINTER STORM WARNING AREA WITH HIGHER AMOUNTS POSSIBLE.

KANOFSKY

&&

.LONG TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 335 AM CDT SUN MAR 24 2013

(TONIGHT - MONDAY NIGHT)

MODELS HAVE ALL COME INTO A HARMONIOUS CONFLUENCE OF SOLUTIONS WITH
THE 00Z RUNS...WITH THE AGREED UPON TRACK MOST SIMILAR TO THE ECMWF
24HRS AGO...WITH THE GFS/NAM MORE SLY...AND THE GEM MORE NLY...AND
PLACES THIS STORM IN ABOUT THE MOST PERFECT SPOT TO MAXIMIZE SNOW
TOTALS ACROSS THE I-70 CORRIDOR WITH AN ELONGATED H850 LO TRACKING
THRU SRN MO AND SRN IL.  ANOTHER TREND...THIS ONE TEMPORAL...HAS
BEEN TO SLOW DOWN THE EWD TRANSLATION OF THE STORM BY ABOUT 6HRS...
MEANING THE DEF ZONE PCPN FROM IT WILL LINGER WELL INTO THIS EVENING
FOR THE IL COUNTIES AND AREAS JUST W OF THE MS RIVER AND PERHAPS
EARLY OVERNIGHT FOR PARTS OF SWRN-SRN IL.  SNOWFALL TOTALS HAVE BEEN
BUMPED UP AS A RESULT OF THE SLOWER EXIT...WITH AN ADDITIONAL 2-3"
FOR MUCH OF THE IL COUNTIES AND AROUND AN INCH MORE FOR THE REST.
HAVE EXPANDED THE REACH OF THE WARNING BACK TO THE W A BIT MORE.  BY
THE TIME IT IS ALL SAID AND DONE...THE PALM SUNDAY SNOWSTORM OF 2013
IS EXPECTED TO BE ONE OF THOSE ONCE-IN-A-GENERATION TYPE STORMS FOR
OCCURRING SO LATE IN THE YEAR AND BEING SO POTENT.

THIS POTENT STORM SYSTEM WILL BE EXITING JUST AS ANOTHER...WEAKER...
SYSTEM MOVES IN.  THIS SYSTEM IS THE OLD MONTANA LO THAT IS EXPECTED
TO OPEN UP LATER TODAY AND GET SUCKED IN THE UNDERTOW OF TODAY AND
THIS EVENING/S STORM SYSTEM...BECOMING SHEARED BY THE TIME IT
REACHES OUR AREA LATER TONIGHT AND CONTINUING INTO MONDAY...BUT WITH
ENOUGH TO KEEP EITHER THE LIGHT SNOW OR SNOW SHOWERS GOING THRU LATE
MONDAY.  SNOW ACCUMS LOOK TO BE AROUND AN ADDITIONAL INCH FOR MOST
AREAS...BUT OVER THE COURSE OF ANOTHER 12HRS OR SO.  DEPENDING ON
HOW THIS ALL WORKS OUT...THE NATURE OF SHSN MAY SEE LOCALIZED HIGHER
AMOUNTS POSSIBLE.  THE PERSISTENT LO CLOUDS SHOULD HANG IN TOUGH
THRU MONDAY AND WITH NW LO LEVEL WINDS AND LOTS OF FRESH SNOW
PACK...WHAT INSOLATION DOES MAKE IT THRU WILL GET MOSTLY BOUNCED
BACK...AND SO LOOK FOR MINIMAL TEMP RISES THIS DAY AS WELL...AND MOS
SEEMS TO HIGH ONCE AGAIN.  UNDERCUT THE COLDER MET MOS NUMBERS BY A
COUPLE DEGS.

PERSISTENT CYCLONIC FLOW AND CLOUDS CONTINUE INTO MONDAY NIGHT AND
HAVE KEPT MENTION OF FLURRIES.

(TUESDAY - SATURDAY)

NW UPPER LEVEL FLOW WILL THEN CONTINUE FOR THE REMAINDER OF THE WEEK
CONTINUING THE BELOW AVERAGE TEMP REGIME AND ROUNDING OUT OUR RATHER
COLD MARCH.  AN INVERTED TROF FOR THURSDAY AND THEN A CDFNT FOR
FRIDAY LOOK TO GIVE US SOME PCPN CHCS BY LATE IN THE WEEK...BUT
UNLIKE THE START OF THE WEEK...THESE PCPN CHCS SHOULD BE IN THE FORM
OF LIQUID.

TES

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 629 AM CDT SUN MAR 24 2013

A LATE SEASON WINTER STORM WILL BRING SEVERAL HOURS OF HEAVY SNOW
TO THE TERMINALS TODAY...PRIMARILY BETWEEN 15Z AND 21Z. VSBYS MAY
FALL BELOW ONE-QUARTER MILE AT TIMES. SNOW INTENSITY WILL DECREASE
TONIGHT HOWEVER SNOWFALL WILL CONTINUE TO ACCUMULATE. TOTAL
ACCUMULATIONS OF 6-10 INCHES ARE EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. BUFKIT SOUNDINGS SHOW THAT IFR CIGS WILL
PROBABLY PERSIST THROUGH MOST OF THE TAF PD ALTHOUGH THERE MAY BE
BRIEF WINDOWS WHERE CIGS RISE TO MVFR. ISOLATED THUNDERSTORMS HAVE
ALSO BEEN OCCURRING ALONG AND SOUTH OF INTERSTATE 70. AIRPORT
STAFF SHOULD EXPECT RAPIDLY ACCUMULATING SNOWFALL IF AREAS OF
THUNDERSNOW MOVE DIRECTLY OVER A TAF SITE. SUSTAINED WIND SPEEDS
WILL APPROACH 20 KTS WITH GUSTS TO NEAR 30 KTS AT TIMES TODAY
BEFORE WIND SPEEDS DECREASE LATE TONIGHT.

SPECIFICS FOR KSTL...A PD OF HEAVY SNOW IS EXPECTED TO LAST FOR
SEVERAL HOURS AT KSTL TODAY. VSBYS MAY FALL BELOW ONE-QUARTER MILE
AT TIMES. SNOW INTENSITY WILL DECREASE TONIGHT HOWEVER SNOWFALL
WILL CONTINUE TO ACCUMULATE. TOTAL ACCUMULATIONS OF 6-10 INCHES
ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. BUFKIT
SOUNDINGS SHOW THAT IFR CIGS WILL PROBABLY PERSIST THROUGH MOST OF
THE TAF PD ALTHOUGH THERE MAY BE BRIEF WINDOWS WHERE CIGS RISE TO
MVFR. ISOLATED THUNDERSTORMS HAVE ALSO BEEN OCCURRING WITH THIS
STORM SYSTEM...THEREFORE AIRPORT STAFF SHOULD EXPECT RAPIDLY
ACCUMULATING SNOWFALL IF AREAS OF THUNDERSNOW MOVE DIRECTLY OVER
KSTL. SUSTAINED WIND SPEEDS WILL APPROACH 20 KTS WITH GUSTS TO
NEAR 30 KTS AT TIMES TODAY BEFORE WIND SPEEDS DECREASE LATE
TONIGHT.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAWFORD
     MO-IRON MO-MADISON MO-REYNOLDS MO-ST. FRANCOIS MO-STE.
     GENEVIEVE MO-WASHINGTON MO.

     WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR JEFFERSON MO-
     LINCOLN MO-PIKE MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST.
     LOUIS MO.

     WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-KNOX
     MO-LEWIS MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-RALLS MO-SHELBY MO-WARREN MO.

IL...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR RANDOLPH
     IL.

     WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 24, 3:33 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CDT SUN MAR 24 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
433 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE TO SPREAD SOUTH THIS MORNING WITH ALL
SNOW AREAWIDE EXPECTED BY MIDDAY TO EARLY AFTERNOON. THE SNOW WILL
BE HEAVY AT TIMES BEFORE DIMINISHING FROM WEST TO EAST DURING THE
LATE AFTERNOON TO LATER TONIGHT. HIGHEST SNOW ACCUMULATIONS ARE
EXPECTED TO BE ALONG AND NORTH OF A LAKE OF THE OZARKS TO SAINT
LOUIS TO SALEM ILLINOIS LINE WHERE 7 TO 11 INCHES OF SNOW IS
LIKELY. LESSER AMOUNTS OF 2 TO 5 INCHES ARE LIKELY FURTHER SOUTH
INTO SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. WINTER STORM
WARNINGS AND ADVISORIES ARE IN EFFECT INTO SUNDAY EVENING...SO
PLEASE REFER TO THOSE PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW IS LIKELY ON MONDAY WHERE AN ADDITIONAL INCH OF
ACCUMULATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE...IF OBSERVED.

TES

In the hours before

Local storm report, Mar 24, 6:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             HILLSBORO               39.16N  89.48W
03/24/2013  M2.4 INCH        MONTGOMERY         IL   CO-OP OBSERVER

&&

GOSSELIN
Local storm report, Mar 24, 6:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NNE ASHLAND           38.83N  92.22W
03/24/2013  M0.8 INCH        BOONE              MO   ASOS

            THUNDER SNOW CURRENTLY.

&&

GOSSELIN
Local storm report, Mar 24, 6:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     SNOW             12 N COLUMBIA           39.13N  92.33W
03/24/2013  M1.5 INCH        BOONE              MO   TRAINED SPOTTER

            THUNDER SNOW CURRENTLY.

&&

GOSSELIN
Local storm report, Mar 24, 6:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     SNOW             BRIGHTON                39.04N  90.14W
03/24/2013  M1.0 INCH        MACOUPIN           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Mar 24, 6:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY SNOW       1 NNW COLUMBIA          38.97N  92.33W
03/24/2013  M3.5 INCH        BOONE              MO   COCORAHS

            HEAVY SNOW CURRENTLY FALLING WITH THUNDER.

&&

GOSSELIN
Local storm report, Mar 24, 6:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 AM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     SNOW             5 N MEDORA              39.25N  90.14W
03/24/2013  M2.5 INCH        MACOUPIN           IL   PUBLIC

&&

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Franklin

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heavy Snow, Gasconade

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
Gasconade forecast zone
Reported by
Trained Spotter
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heavy Snow, St. Charles

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
St. Charles forecast zone
Reported by
Trained Spotter
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heavy Snow, St. Louis

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heavy Snow, St. Louis (C)

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
St. Louis (C) forecast zone
Reported by
Trained Spotter
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
March 24, 7:00 AM CST to 8:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435241, 435242, 435243, 435244, 435245, 435246, 435247, 435248.